Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 58, NWS Indianapolis, IN

May 27, 20134 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2013, 5:11 PM EDT for 4 counties in Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2013, 5:11 PM EDT (21:11 UTC)
Expired
May 27, 2013, 5:45 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carroll County, IN, Clinton County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:39 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:49 PM EDT, 22 minutes earlier.

Area forecast discussion, May 27, 4:49 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EDT MON MAY 27 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 257 PM EDT MON MAY 27 2013

A WARM FRONT WILL LIFT NORTH OF CENTRAL INDIANA TONIGHT BRINGING
THUNDERSTORMS WITH IT. UPPER DISTURBANCES WILL KEEP CHANCES FOR RAIN
AROUND INTO TUESDAY EVENING...THEN DRY WEATHER WILL RULE INTO
THURSDAY AS AN UPPER RIDGE BUILDS IN. RAIN CHANCES RETURN FOR FRIDAY
INTO THE WEEKEND WITH ANOTHER SYSTEM.

TEMPERATURES WILL BE WARM THROUGH THE WORK WEEK THEN COOL TO NEAR
AVERAGE FOR THE WEEKEND.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...

ISSUED AT 257 PM EDT MON MAY 27 2013

AN MCV IS GENERATING THUNDERSTORMS ACROSS MISSOURI AND ILLINOIS
EARLY THIS AFTERNOON. IN ADDITION...SCATTERED CONVECTION IS TRYING
TO DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS CENTRAL
INDIANA.

INSTABILITY HAS INCREASED ACROSS CENTRAL INDIANA THIS AFTERNOON WITH
SOME SUNSHINE BREAKING THROUGH...AND IN THE WARM HUMID AIRMASS
BEHIND THE WARM FRONT. WITH THIS ATMOSPHERE IN PLACE...FEEL THE
STORMS ACROSS ILLINOIS SHOULD HOLD TOGETHER AS THEY PUSH INTO THE
AREA.

BASED ON LATEST MOVEMENT OF THE STORMS FEEL THE NORTHERN HALF OF THE
FORECAST AREA HAS THE BEST CHANCES FOR THUNDERSTORMS. THUS WILL GO
LIKELY POPS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE
NORTH...WITH CHANCE POPS SOUTH. AS SPC HAS NOTED THERE COULD BE SOME
SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY THREAT.

CHANCES FOR RAIN WILL THEN DIMINISH DURING THE LATE EVENING...BUT
FEEL THAT THEY MAY INCREASE AGAIN OVERNIGHT WITH A POSSIBLE
THUNDERSTORM COMPLEX DEVELOPING TO THE WEST. WILL BUMP POPS BACK UP
OVERNIGHT...BUT KEEP THEM IN THE CHANCE CATEGORY AS UNCERTAINTY IS
HIGH ON HOW ANY COMPLEX WILL DEVELOP AND MOVE.

WENT CLOSE TO OR ABOVE WARMER OF THE MOS NUMBERS FOR LOWS GIVEN
EXPECTED CLOUD COVER AND WARM AIR BEHIND THE WARM FRONT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 257 PM EDT MON MAY 27 2013

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. FOR THE MOST PART
MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED...ALTHOUGH SOME OF
THEM APPEAR TO SUFFER FROM CONVECTIVE FEEDBACK ISSUES.

ALTHOUGH WARM FRONT WILL BE NORTH OF THE AREA EARLY ON
TUESDAY...MODELS STILL SHOW SOME UPPER DISTURBANCES MOVING ACROSS
THE AREA DURING THE DAY. SPC ALSO HAS THE NORTHERN AREA IN A SLIGHT
RISK FOR SEVERE STORMS. WITH THE DISTURBANCES AND THE WARM FRONT
STILL IN THE VICINITY IF NOT ACTUALLY IN THE AREA...FEEL THAT CHANCE
POPS ARE WARRANTED ACROSS MUCH OF THE AREA. WENT CLOSER TO THE
WARMER MAV FOR TEMPERATURES GIVEN HOW WARM THE AIRMASS IS TODAY
BEHIND THE FRONT.

KEPT LINGERING LOW CHANCES FOR STORMS ACROSS THE FAR NORTH TUESDAY
EVENING...THEN WENT DRY AS FORCING FINALLY WANES. WENT CLOSER TO THE
WARMER MOS NUMBERS FOR LOWS IN THE WARM AND HUMID AIRMASS.

UPPER RIDGE THEN BUILDS IN AND PROVIDES DRY CONDITIONS FOR WEDNESDAY
AND WEDNESDAY NIGHT. MODELS ARE TRYING TO SHOW SOME CONVECTION ON
THURSDAY...BUT WOULD LIKE TO SEE MORE CONSISTENCY IN THEM BEFORE
ADDING CONVECTION THEN. THUS CONTINUED DRY FORECAST THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 212 PM EDT MON MAY 27 2013

EXTENDED IN GOOD AGREEMENT ON RETURN GULF FLOW AHEAD OF A SLOW
MOVING FRONTAL SYSTEM THAT IS EXPECTED TO SLIDE SOUTHEAST TO
NORTHWEST INDIANA BY SUNDAY MORNING AND SOUTH OF INDIANA LATE
SUNDAY. UPPER DISTURBANCES WILL LIFT NORTHEAST ACROSS CENTRAL
INDIANA AHEAD OF THE FRONT...AND AROUND THE BASE OF UPPER MIDWEST
LOW. THESE SOURCES OF LIFT IN ADDITION TO INCREASING MOISTURE AND
INSTABILITY WILL BRING THUNDERSTORM CHANCES TO CENTRAL INDIANA
THURSDAY NIGHT THROUGH SUNDAY PER THE ALLBLEND.

MID 80S TEMPERATURES LOOK GOOD FOR FRIDAY...BUT INCREASING CLOUDS
SHOULD LIMIT AFTERNOON HIGHS A BIT ON SATURDAY AND SUNDAY. ALLBLEND
LOOKS GOOD.

&&

.AVIATION /DISCUSSION FOR THE 272100Z TAF ISSUANCE/...

ISSUED AT 449 PM EDT MON MAY 27 2013

CONVECTIVE COMPLEX CONTINUES TO MOVE E/NE ACROSS CENTRAL ILLINOIS AT
2030Z...WITH ADDITIONAL SCATTERED CONVECTIVE DEVELOPMENT ALONG THE
WARM FRONT ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. ALL SHORT
RANGE MODEL GUIDANCE TRACKS THE CONVECTIVE COMPLEX OVER ILLINOIS
INTO THE FORECAST AREA EARLY THIS EVENING. ALL TERMINALS WILL BE
IMPACTED BY THE COMPLEX THIS EVENING...WITH POTENTIAL FOR GUSTY
WINDS AND IFR CONDITIONS WITHIN HEAVIER STORMS. BIGGEST IMPACTS
LIKELY TO BE AT KHUF AND KLAF WHERE WIND GUSTS WITH STORMS MAY BE IN
EXCESS OF 40KTS.

18Z DISCUSSION FOLLOWS.

RAPID REFRESH SUGGESTS NORTHERN MISSOURI CONVECTIVE COMPLEX WILL
STICK TOGETHER AND REACH HUF AND BMG AFTER 22Z. IND AND LAF ARE MORE
PROBLEMATIC AS TO WHETHER THE NORTHERN EDGE OF THE SYSTEM WILL CLIP
THEM. FOR THAT REASONING WILL GO WITH TEMPO GROUP AT HUF AND BMG AND
VCTS AT IND AND LAF AFTER 22Z. PRIOR TO THAT...COULD SEE SOME POP UP
SHOWERS OR A THUNDERSTORM. WILL WAIT UNTIL LAST MINUTE TO DECIDE
WHETHER TO THROW IN A VCTS OR TEMPO GROUP FOR THOSE. AFTER THE
MISSOURI COMPLEX MOVES SOUTHEAST OF THE TAF SITES...MORE STORMS
POSSIBLE UPSTREAM ESPECIALLY AFTER 05Z AND AT LAF. DUE TO THE
UNCERTAINTY ON TIMING AND COVERAGE...WILL ONLY GO WITH VCTS AFTER
05Z AND END POPS AT 15Z AS THE WARM FRONT WILL BE WELL TO THE NORTH
BY THEN. WARM FRONT SHOULD BE NEAR A HUF-BMG LINE BY ISSUANCE TIME
AND REACH LAF AND IND AROUND 20Z. WINDS WILL BE SOUTHEAST 10 TO 15
KNOTS AT IND AND BMG TO START AND THEN SWITCH TO SOUTH WITH THE
FRONTAL PASSAGE. WINDS WILL PICK UP TOMORROW TO AROUND 15 KNOTS BY
15Z.

VFR CONDITIONS TO START OFF BUT MVFR/IFR EXPECTED IN THUNDERSTORMS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK/RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 27, 4:13 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT MON MAY 27 2013

INZ021-028>031-035>049-051>057-060>065-067>072-282015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
413 PM EDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS.

HAZARDS: LIGHTNING...HAIL...DAMAGING WINDS...HEAVY RAINFALL.

TIMING: THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. BEST
CHANCES FOR SEVERE STORMS WILL BE BEFORE 1100 PM.

DISCUSSION: AN AREA OF THUNDERSTORMS WILL MOVE INTO CENTRAL
INDIANA THIS EVENING. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY ACROSS THE WESTERN HALF OF THE AREA. OTHER
SCATTERED STORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND
AGAIN ON FRIDAY THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE
ON TUESDAY...MAINLY ACROSS AREAS NORTH OF INTERSTATE 70. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PASS
THROUGH THE OHIO VALLEY AS A WARM FRONT PASSES TO THE NORTH...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY THROUGH SUNDAY AS A COLD FRONT APPROACHES
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED INTO THIS EVENING...ESPECIALLY
ACROSS THE WESTERN HALF OF CENTRAL INDIANA. SPOTTERS MAY BE NEEDED
ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 27, 5:08 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON MAY 27 2013

INZ029-030-036-272200-
CLINTON-MONTGOMERY-TIPPECANOE-
508 PM EDT MON MAY 27 2013

...STRONG THUNDERSTORM ADVISORY FOR WESTERN CLINTON...NORTHEASTERN
MONTGOMERY AND SOUTHEASTERN TIPPECANOE COUNTIES UNTIL 600 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKFORT...
  CLARKS HILL...
  COLFAX...
  DAYTON...
  MULBERRY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4045 8669 4043 8669 4043 8667 4025 8643
      4018 8662 4018 8669 4015 8669 4007 8689
      4023 8708 4047 8673
TIME...MOT...LOC 2108Z 231DEG 23KT 4020 8692

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:08 PM EDTSpecial Weather StatementINDTippecanoe52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.